Alert archive / Kansas / Special Weather Statements in 2019
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 24, 2019, 3:21 PM CDT for Barber County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2019, 3:21 PM CDT (20:21 UTC)
- Expired
- May 24, 2019, 4:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 85 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2066 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
417
WWUS83 KDDC 242021
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
321 PM CDT Fri May 24 2019
KSZ081-089-090-242115-
Pratt KS-Barber KS-Comanche KS-
321 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR BARBER...EASTERN COMANCHE AND
EASTERN PRATT COUNTIES UNTIL 415 PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Aetna, moving northeast at 60 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Preston, Sawyer, Hazelton,
Isabel, Coats, Lake City, Sun City, Aetna and Cairo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3782 9847 3739 9846 3738 9835 3700 9835
3700 9947 3701 9946
TIME...MOT...LOC 2021Z 219DEG 54KT 3717 9886
$$
SUGDENWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 24, 12:56 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 24, 12:56 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1256 PM CDT Fri May 24 2019 .SHORT TERM...(Today through Saturday) Issued at 1213 AM CDT Fri May 24 2019 Waves of convection continue to regenerate across SW KS as of midnight, as dynamic lift continues to arrive and interact with a highly moist, unstable airmass. The threat of severe wind/hail and tornadoes has virtually ended, with the risk now shifting toward flooding. Storms are highly efficient rain producers, and training of echoes over saturated soil will aggravate flooding concerns over the next several hours. Eventually, the HRRR shows convection exiting eastward out of SW Kansas by sunrise. A relative break in convection is expected on Friday, as the effective focusing boundary and instability is shunted to the south and east of SW KS. Models place the boundary near the far SE zones, and this is where chance category pops were retained (south and east of Dodge City). Slight risk of severe from SPC for Barber county and vicinity appears appropriate, although it appears storms will struggle to develop any further NW than that. Friday will be much warmer, as some sunshine and south winds return, with afternoon temperatures rebounding well into the 70s. Another round of severe convection is anticipated for Saturday. 00z NAM shows very strong instability building over SW KS in the afternoon, beneath continued SW flow aloft. NAM progs CAPE on the order of 3-4000 J/kg and lifted indices to -10C Saturday. 500 mb flow is notably weaker than we have seen recently, but still sufficient for convective organization and supercells. In fact, NAM depicts enhanced 0-1 km EHI over SW KS Saturday evening as the low level jet intensifies. Assuming discrete storm modes can be maintained, we are expecting supercells with a distinct tornado risk late Saturday. Kept scattered/chance category pops in the grids Saturday afternoon, with warmer temperatures in the lower 80s. .LONG TERM...(Sunday through Thursday) Issued at 242 AM CDT Fri May 24 2019 One more round of severe convection is apparent for Sunday. Energetic SW flow aloft is maintained, in response to an intense cold closed low sinking south through California through Sunday. A lead shortwave ejecting onto the plains ahead of this feature will increase dynamic lift by late Sunday, interacting with the dryline. CAPE and shear parameters will again support supercell thunderstorms and potentially high-end hail/tornado events. NAM forecasts extreme instability in SW KS late Sunday, with CAPE as high as 5000 J/kg along with surface dewpoints near 70 F. Approaching shortwave will augment bulk shear such that supercell mode will be favored across the western counties Sunday afternoon. Likely pops are warranted through Sunday evening. Mesoscale influences are difficult/impossible to determine on Day 3, but clearly a severe threat is present on Sunday as outlined by SPC. Western closed low weakens slightly and is forecast to reach Utah on Memorial Day. With the approach of the upper low and the resulting stronger lee trough, the holiday will be windy, with south winds averaging 20-30 mph with higher gusts. Models remain consistent with a break in the convection Monday, with the dryline effectively capped. The upper low is consistently progged to arrive in Nebraska on Tuesday, with the accompanying cold front bringing a NWly wind shift and noticeably cooler temperatures. Some showers and thunderstorms may accompany this frontal passage, but amounts and coverage appear to be limited. Behind the front, Wednesday and Thursday are expected to be dry and stable with no thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1253 PM CDT Fri May 24 2019 A surface trough will develop in the lee of the Rockies, resulting in a resumption of the climatologically favored south winds. Thunderstorms may affect GCK/DDC after 06 in a warm advection regime but this is a low probability scenario. Thunderstorms are more likely after the end of the period as a dry line and frontal boundary intersect across far western Kansas, leading to isolated severe t-storms. && .PRELIMINARY POINT TEMPS/POPS... DDC 75 61 82 60 / 10 30 50 60 GCK 78 58 83 57 / 0 20 50 70 EHA 78 53 83 56 / 0 10 40 40 LBL 77 56 83 58 / 10 20 50 50 HYS 78 59 82 58 / 0 20 30 60 P28 76 65 82 62 / 50 50 30 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Finch
Hazardous weather outlook, May 24, 3:06 AM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 306 AM CDT Fri May 24 2019 KSZ030-031-043>046-061>066-074>081-084>090-250815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 306 AM CDT Fri May 24 2019 /206 AM MDT Fri May 24 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms will be restricted to the southeast zones Friday afternoon and evening, where the strongest storms may produce large hail and strong winds. Day 1 Hazards ------------- * Flooding: Limited risk * Lightning: Limited risk * Thunderstorm Wind: Limited risk * Thunderstorm Hail Risk: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion Additional rounds of severe thunderstorms are expected both Saturday and Sunday afternoon/evening. High end severe weather is possible on both these days, with tornadoes and very large hail possible. Drier more stable air is expected next week. Days 2-7 Hazards ---------------- * Saturday - Flooding: Elevated risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Sunday - Lightning: Elevated risk - Flooding: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Elevated risk * Wednesday No hazards. * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required across the southeast zones Friday afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Special weather statement, May 24, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
321 PM CDT Fri May 24 2019
KSZ081-089-090-242115-
Pratt KS-Barber KS-Comanche KS-
321 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR BARBER...EASTERN COMANCHE AND
EASTERN PRATT COUNTIES UNTIL 415 PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Aetna, moving northeast at 60 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Preston, Sawyer, Hazelton,
Isabel, Coats, Lake City, Sun City, Aetna and Cairo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3782 9847 3739 9846 3738 9835 3700 9835
3700 9947 3701 9946
TIME...MOT...LOC 2021Z 219DEG 54KT 3717 9886
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:01 PM CDT | Special Weather Statement | DDC | Grant | 29 min |
| May 23, 7:11 PM CDT | Special Weather Statement | DDC | Grant | 34 min |
| May 23, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee | 18 min |
| May 23, 7:30 PM CDT | Special Weather Statement | DDC | Clark | 45 min |
| May 23, 7:59 PM CDT | Special Weather Statement | DDC | Rush | 31 min |
| May 23, 8:06 PM CDT | Special Weather Statement | DDC | Seward | 39 min |
| May 23, 8:14 PM CDT | Special Weather Statement | DDC | Scott | 31 min |
| May 23, 8:18 PM CDT | Special Weather Statement | DDC | Ford | 57 min |
| May 23, 8:19 PM CDT | Special Weather Statement | DDC | Meade | 41 min |
| May 23, 8:25 PM CDT | Special Weather Statement | DDC | Ellis, Rush | 35 min |
| May 23, 9:03 PM CDT | Special Weather Statement | DDC | Meade | 42 min |
| May 23, 9:26 PM CDT | Special Weather Statement | DDC | Comanche | 34 min |
| May 23, 9:37 PM CDT | Special Weather Statement | DDC | Gray | 38 min |
| May 23, 9:48 PM CDT | Tornado Warning | DDC | Clark, Comanche | 42 min |
| May 23, 10:05 PM CDT | Special Weather Statement | DDC | Meade | 40 min |
| May 23, 10:18 PM CDT | Special Weather Statement | DDC | Meade | 42 min |
| May 23, 10:23 PM CDT | Tornado Warning | DDC | Comanche, Kiowa | 37 min |
| May 23, 10:31 PM CDT | Special Weather Statement | DDC | Comanche | 29 min |
| May 23, 10:32 PM CDT | Special Weather Statement | DDC | Meade | 43 min |
| May 23, 10:40 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 50 min |
| May 23, 10:43 PM CDT | Special Weather Statement | DDC | Kiowa | 47 min |
| May 23, 10:45 PM CDT | Tornado Warning | DDC | Comanche | 45 min |
| May 23, 10:48 PM CDT | Special Weather Statement | DDC | Ford | 27 min |
| May 23, 10:59 PM CDT | Flash Flood Warning | DDC | Ford, Gray, Hodgeman, Meade | 8 hr |
| May 23, 11:13 PM CDT | Special Weather Statement | DDC | Seward | 47 min |
| May 23, 11:15 PM CDT | Special Weather Statement | DDC | Kiowa | 45 min |
| May 23, 11:16 PM CDT | Special Weather Statement | DDC | Ford | 44 min |
| May 23, 11:22 PM CDT | Special Weather Statement | DDC | Comanche | 53 min |
| May 23, 11:31 PM CDT | Special Weather Statement | DDC | Gray | 44 min |
| May 23, 11:34 PM CDT | Flash Flood Warning | DDC | Ford, Hodgeman, Ness, Pawnee, Rush | 4 hr |
| May 23, 11:49 PM CDT | Special Weather Statement | DDC | Stafford | 26 min |
| May 24, 12:28 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 47 min |
| May 24, 12:58 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 31 min |
| May 24, 1:35 AM CDT | Special Weather Statement | DDC | Edwards, Pawnee | 55 min |
| May 24, 2:49 AM CDT | River Flood Warning | DDC | Pawnee | 3 days |
| May 24, 3:20 AM CDT | Areal Flood Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 24 hr |
| May 24, 2:37 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 53 min |
| May 24, 5:07 PM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Ford and 7 more | 32 hr |
| May 24, 5:11 PM CDT | Special Weather Statement | DDC | Comanche | 49 min |
| May 24, 5:58 PM CDT | Special Weather Statement | DDC | Pratt | 47 min |
| May 24, 5:59 PM CDT | Special Weather Statement | DDC | Barber | 31 min |
Nearby
Special Weather Statements in Kansas, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.